Medical Q&As

The pill - avoiding 7 day break?

I am getting married next month and I would like to continue to take my pill so that I avoid getting a period on my honeymoon. I was wondering if I did this would I get all bloated and still get period pains?

You should not experience period pains or bloated feelings if you avoid taking the usual seven-day break from the pill. It is perfectly safe to do so. You should simply finish one packet of pills and then commence taking pills from the next pack on the very next day. This is a very common practice and many women choose to defer their periods for a variety of different reasons. Strictly speaking you do not have periods when you are taking the contraceptive pill since the lining of the womb does not build up as it would if you were not on the pill. The monthly bleed you experience while on the pill is technically referred to as a withdrawal bleed and is due to the drop in oestrogen in your system during the seven day pill break. The withdrawal bleed should not be significantly heavier than usual having completed the second pack of pills.